Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 197, NWS Bismarck, ND

July 26, 2011Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 26, 2011, 12:08 PM CDT for Mountrail County, North Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2011, 12:08 PM CDT (17:08 UTC)
Expired
Jul 26, 2011, 12:33 PM CDT
In force
25 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Mountrail County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2011-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2011-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS53 KBIS 261708
SVRBIS
NDC061-261800-
/O.NEW.KBIS.SV.W.0197.110726T1708Z-110726T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1208 PM CDT TUE JUL 26 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 100 PM CDT

* AT 1202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES EAST OF WHITE EARTH BAY RECREATION
  AREA...OR 50 MILES EAST OF WILLISTON...AND MOVING NORTHEAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROSS...BELDEN...STANLEY...PALERMO...BLAISDELL AND TAGUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4837 10197 4837 10192 4809 10192 4802 10256
      4821 10272 4845 10243 4854 10198
TIME...MOT...LOC 1707Z 244DEG 29KT 4814 10250
WIND...HAIL <50MPH 1.00IN

$$

HEINERT
2 follow-up statements
182 
WWUS53 KBIS 261724
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1224 PM CDT TUE JUL 26 2011

NDC061-261800-
/O.CON.KBIS.SV.W.0197.000000T0000Z-110726T1800Z/
MOUNTRAIL ND-
1224 PM CDT TUE JUL 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
MOUNTRAIL COUNTY UNTIL 100 PM CDT...

AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR BELDEN...OR 51 MILES WEST OF MINOT...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  PALERMO...BLAISDELL AND TAGUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO 
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED 
ROADWAYS.

&&

LAT...LON 4837 10197 4837 10192 4809 10192 4802 10256
      4821 10272 4845 10243 4854 10198
TIME...MOT...LOC 1724Z 244DEG 29KT 4820 10231
WIND...HAIL <50MPH 1.00IN

$$

HEINERT
549 
WWUS53 KBIS 261733
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1233 PM CDT TUE JUL 26 2011

NDC061-261743-
/O.CAN.KBIS.SV.W.0197.000000T0000Z-110726T1800Z/
MOUNTRAIL ND-
1233 PM CDT TUE JUL 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MOUNTRAIL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4837 10197 4837 10192 4809 10192 4802 10256
      4821 10272 4845 10243 4854 10198
TIME...MOT...LOC 1733Z 244DEG 29KT 4823 10221

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:08 AM CDT, 2 hours earlier.

Area forecast discussion, Jul 26, 10:08 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1008 AM CDT TUE JUL 26 2011

.UPDATE...
UPDATED PRECIPITATION AND WEATHER.

&&

.DISCUSSION...
THUNDERSTORMS BEGINNING OVER NORTHWEST NORTH DAKOTA SLIGHTLY
FASTER THAN FORECAST AND WILL INCREASE THE PROBABILITY OF
PRECIPITATION IN THAT AREA. OTHERWISE GRIDS IN GOOD SHAPE.

&&

.AVIATION...
CHANGES TO LATEST TAF ISSUANCE INCLUDE THE
POSSIBILITY OF THUNDER NEAR KISN EARLY IN THE TERM...AND
THUNDERSTORMS CHANCES ACROSS THE ENTIRE FORECAST AREA THIS
AFTERNOON AND EVENING. HAVE ALSO ADDED PERIODS OF MVFR CEILINGS
DURING AND AFTER PRECIPITATION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NDZ003>005-011>013-
019>023-025-034>037-042-045>048-050-051.

&&

SHORT TERM...HW
LONG TERM....HW
AVIATION...NH
Hazardous weather outlook, Jul 26, 4:47 AM CDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT TUE JUL 26 2011

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-271000-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
447 AM CDT TUE JUL 26 2011 /347 AM MDT TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE THUNDERSTORM OUTBREAK IS POSSIBLE ACROSS
CENTRAL NORTH DAKOTA TODAY. WHILE THUNDERSTORMS ARE LIKELY ACROSS
NORTH CENTRAL NORTH DAKOTA THIS MORNING...WITH A CHANCE ACROSS THE
REMAINING CENTRAL PORTIONS OF THE STATE...OF GREATER CONCERN IS
THIS AFTERNOON AND EVENING.

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS
CENTRAL NORTH DAKOTA...LIKELY TO FIRST INITIATE ACROSS THE FAR
SOUTH CENTRAL...AND THEN ACROSS THE REMAINING CENTRAL PORTIONS OF
THE STATE...WITH STORMS CONTINUING INTO THE EVENING. WHILE LARGE
HAIL...DAMAGING WINDS AND A TORNADO OR TWO WILL BE POSSIBLE ACROSS
MUCH OF CENTRAL NORTH DAKOTA...THE SOUTH CENTRAL AND JAMES RIVER
VALLEY ARE OF PARTICULAR CONCERN. ALL INDICATIONS POINT TO
A POTENTIALLY DANGEROUS SEVERE THUNDERSTORM SCENARIO IN THESE
AREAS...WITH LARGE HAIL GREATER THAN TWO INCHES IN
DIAMETER...DAMAGING WINDS IN EXCESS OF 75 MPH AND THE POSSIBILITY
OF LARGE AND LONG TRACK TORNADOES. THOSE ACROSS SOUTH CENTRAL
NORTH DAKOTA AND THE JAMES RIVER VALLEY SHOULD PAY PARTICULAR
ATTENTION TO WEATHER UPDATES THROUGHOUT THE DAY AS A HEIGHTENED
RISK FOR SIGNIFICANT SEVERE WEATHER...ESPECIALLY TORNADOES...IS
EXPECTED THIS AFTERNOON AND EVENING.

HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING IS ALSO LIKELY
ACROSS MUCH OF CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. A
FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE FOR THUNDERSTORMS IS THURSDAY AND FRIDAY
NIGHT ACROSS CENTRAL NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND TONIGHT. REPORT
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-271000-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
447 AM CDT TUE JUL 26 2011 /347 AM MDT TUE JUL 26 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS NORTHWEST NORTH DAKOTA THIS
MORNING...WITH A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON
ACROSS ALL OF WESTERN NORTH DAKOTA. A FEW OF THESE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS ACROSS THE FAR
NORTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT BEST CHANCE FOR THUNDERSTORMS IS THURSDAY AND FRIDAY
NIGHT ACROSS WESTERN NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS NORTHWEST
NORTH DAKOTA.

AYD

In the hours before

Special weather statement, Jul 26, 9:30 AM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
930 AM CDT TUE JUL 26 2011

NDZ010-017-018-021-261530-
DUNN-MCKENZIE-MCLEAN-MOUNTRAIL-
930 AM CDT TUE JUL 26 2011

...SPECIAL WEATHER STATEMENT...

AT 929 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL MCKENZIE COUNTY...
MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  SKUNK CREEK BAY RECREATION AREA...
  POUCH POINT RECREATION AREA...              4 BEARS LODGE...
  NEW TOWN...           PARSHALL BAY RECREATION AREA...
  DEEP WATER CREEK RECREATION AREA...         VAN HOOK PARK...
  RAUB...               PARSHALL...           RAUB...
  PLAZA...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Special weather statement, Jul 26, 9:47 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
947 AM CDT TUE JUL 26 2011

NDZ009-261545-
WILLIAMS-
947 AM CDT TUE JUL 26 2011

...SPECIAL WEATHER STATEMENT...

AT 942 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL WILLIAMS COUNTY...MOVING EAST AT 35
MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  SPRING BROOK...       EPPING...             ALAMO...
  WHEELOCK...           CORINTH...            RAY...
  TIOGA...              MCGREGOR...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Local storm report, Jul 26, 10:18 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1018 AM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HAIL             EPPING                  48.28N 103.36W
07/26/2011  E0.88 INCH       WILLIAMS           ND   PUBLIC

            HAIL LASTED FOR 10 MINUTES. LARGEST HAIL SIZE WAS NICKEL
            SIZE.

&&

NHEINERT
Special weather statement, Jul 26, 10:33 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1033 AM CDT TUE JUL 26 2011

NDZ010-011-021-261630-
MCLEAN-MOUNTRAIL-WARD-
1033 AM CDT TUE JUL 26 2011

...SPECIAL WEATHER STATEMENT...

AT 1029 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 34 MILES WEST OF
MINOT TO 40 MILES SOUTHWEST OF MINOT...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  MINOT BY 1130 AM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

HEINERT
Local storm report, Jul 26, 10:58 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1058 AM CDT TUE JUL 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     HAIL             WILLISTON               48.15N 103.63W
07/26/2011  M1.00 INCH       WILLIAMS           ND   PUBLIC

            LOCATED AT THE AIRPORT.

&&

NHEINERT
Special weather statement, Jul 26, 11:44 AM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1144 AM CDT TUE JUL 26 2011

NDZ012-013-021-022-261745-
MCHENRY-MCLEAN-PIERCE-SHERIDAN-
1144 AM CDT TUE JUL 26 2011

...SPECIAL WEATHER STATEMENT...

AT 1139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER EAST CENTRAL MCLEAN COUNTY...MOVING
NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  VOLTAIRE...           BUTTE...              BERGEN...
  KIEF...               KRUEGER LAKE...       KARLSRUHE...
  BALFOUR...            DRAKE...              SHEYENNE LAKE...
  GEORGE LAKE...        ANAMOOSE...           MARTIN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:36 AM CDTSevere Thunderstorm WarningBISWilliams54 min
Jul 26, 2:08 PM CDTAreal Flood AdvisoryBISFoster, Wells12 hr
Jul 26, 2:11 PM CDTAreal Flood AdvisoryBISMcHenry, Mountrail, Renville, Ward6 hr
Jul 26, 5:39 PM CDTSevere Thunderstorm WarningBISDivide, Williams51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.